Warning over potentially toxic Chinese herbal medicine for migraine

MHRA press release

The Medicines and Healthcare products Regulatory Agency (MHRA) is warning people not to use a particular Chinese herbal medicine, used to treat migraines, as it contains a potentially toxic herbal ingredient.

The product, Zheng Tian Wan consists of herbal pills which contain aconite, a poisonous plant toxic to the heart and the nervous system and linked to serious health complications including deaths.

This product has recently come to the attention of the MHRA as a result of being supplied to a patient by an herbal practitioner.

Aconite (also known as monkshood) is on a UK list of restricted herbal ingredients. Aconite should not be used in unlicensed products for oral use and Herbal practitioners in the UK should only use aconite in preparations for external use only on unbroken skin. It can be prescribed in oral medicines by a qualified medical doctor under supervision as a prescription-only medicine.

The product is an unlicensed herbal medicine which means it has not been assessed for safety and quality by the MHRA.

The MHRA has previously received 3 reports of suspected side effects to aconite, one where a patient suffered kidney problems a second person was hospitalised after suffering dizziness and ‘pins and needles’ (paraesthesia) and the third experienced palpitations, aches and pains with shortness of breath but recovered after stopping taking the product.

Andrea Farmer, Herbal policy manager at the MHRA said: “Herbal medicines can have a very significant effect on the body. In certain circumstances, such as with aconite taken orally, they can be extremely dangerous.

Products intended for oral use containing aconite are not permitted in the UK without appropriate authorisation.

If you have taken Zheng Tian Wan or any other aconite –containing product, speak to your GP or healthcare professional as soon as possible.

Natural does not mean safe. To help you choose an herbal medicine that is suitable for you, look for a product that has a Traditional Herbal Registration (THR) or product license number on the packaging. These products have met the acceptable quality and safety standards.

And if you think you have suffered a side effect to an herbal medicine, please tell us about it through our Yellow Card Scheme at yellowcard.mhra.gov.uk.

2 Replies

  • I actually have seen a medical program regarding this stuff, it was in America. The program was Dr G. The person, a lady was taking a vitamin containing this substance. She died in her sleep after a massive heart attack, she had previously been having dizzy spells and palpitations. great advice.

    thank you.



  • Another name for it is Wolfsbane.

You may also like...